Kentucky, 2020

Flash Flooding and Flooding in Kentucky, May 19, 2020

May 19, 2020 · NWS ILN · 10 events in 3 counties and zones

A slow moving upper level low pressure system produced showers and thunderstorms across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving upper level low pressure system produced showers and thunderstorms across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 5:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 19, 5:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
635 AM EDT Tue May 19 2020

.SYNOPSIS...
An upper level low pressure system will move south of the Ohio
Valley on Tuesday. A chance for showers will then linger
through much of the week as the upper level low slowly drifts
across the Tennessee Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper-level low continues to meander southward out of
central Indiana into western Kentucky and Tennessee. A broad
area of low pressure underneath of the low has resulted in the
development of a low-level convergent boundary over the Ohio
Valley that has been the focus for rainfall early this morning.
Convergence at the nose of a developing low-level jet has also
contributed to moisture convergence leading to heavy rainfall.
The heaviest rainfall so far has been observed over the
Columbus metro where 2-4+ inches of rain has fallen since Monday
afternoon. Flash flooding has been observed.

Continued shower activity is expected in the Columbus metro
through the early morning. Rainfall is forecast to then
decrease in coverage over the Columbus area later this morning
and then slowly decrease in intensity during the day.

Another area of focus has developed over the Cincinnati metro.
As sunrise has approached, a band of showers has increased in
intensity along the western end of a strengthening low-level
jet. This band of showers may pivot around the Tri-State which
could lead to very heavy localized rainfall around sunrise.
Flash Flood warnings have already been issued and the situation
will continue to be monitored. There is also concern that
prolonged heavy rainfall may occur in the Tri-State into the
late morning as the LLJ strengthens and curves due to a
strengthening pressure gradient.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The chance for showers continues Tuesday night into Wednesday in the
saturated low-level environment northeast of the upper-level low.
The greatest chance for shower activity will be near the Ohio River
in the vicinity of the nose of a LLJ.

Temperatures will remain below average with lows near 50 on Tuesday
night and highs near 60 on Wednesday with an easterly wind.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Shower chances continue Wednesday night into Thursday night
northeast of the persistent upper-level low. The probability for
showers is highest closer to the center of the cutoff low near the
Ohio River. Temperatures will remain below average with easterly
surface winds.

The upper-level low is finally forecast to breakdown around Thursday
night and become more of an open wave as more zonal upper-level flow
returns on Friday. Showers and thunderstorms are possible on Friday
as the remnant trough is swept through the Ohio Valley. There may be
some low to moderate instability when this occurs, but shear is
forecast to be weak.

Much warmer temperatures are forecast to return to the Ohio Valley
on Saturday as upper-level ridging builds in. Highs near or above 80
can be expected by then with repeated chances for showers and
thunderstorms in the warm and humid airmass.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
An upper-level low continues to slowly meander southward out of
central Indiana into western Kentucky and Tennessee. Showers are
impacting the TAF sites in the Ohio Valley east of the upper-level
low. A mix of IFR/MVFR ceilings and MVFR visibilities can be
expected in these showers.

Showers are then expected to decrease in intensity later Tuesday
morning while coverage slowly decreases. Despite shower intensity
decreasing, IFR ceilings are still probable across the western TAF
sites (KCVG, KILN, and KDAY) and MVFR ceilings are likely in the
east (KCMH and KLCK) due to the abundance of low-level moisture.

Easterly winds will continue to increase during the daytime.
Sustained winds will range from 10-15 knots with gusts upwards of 25
knots by the afternoon.

OUTLOOK... MVFR to IFR ceilings and visibilities are possible
Tuesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through this evening for KYZ089>100.
IN...Flash Flood Watch through this evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Campbell
Hazardous weather outlook, May 19, 3:04 AM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Tue May 19 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Tue May 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, May 19, 3:21 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     FLOOD            4 W PIKETON             39.06N 83.08W
05/19/2020                   PIKE               OH   911 CALL CENTER

            NUISANCE FLOODING LEADING TO TWO STALLED VEHICLES.

&&

NMCGINNI
Local storm report, May 19, 3:24 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     FLOOD            PORTSMOUTH              38.74N 82.99W
05/19/2020                   SCIOTO             OH   911 CALL CENTER

            NUISANCE FLOODING ALONG OH-73 RESULTED IN ONE STALLED
            VEHICLE ON A BRIDGE WITH HIGH WATER.

&&

NMCGINNI
Local storm report, May 19, 4:45 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HEAVY RAIN       CENTERVILLE             39.64N 84.14W
05/19/2020  M3.00 INCH       MONTGOMERY         OH   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

HICKMAN
Local storm report, May 19, 5:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      5 NW GAHANNA            40.08N 82.93W
05/19/2020                   FRANKLIN           OH   BROADCAST MEDIA

            AT LEAST 20 PEOPLE RESCUED FROM HOMES IN AREA.

&&

CAMPBELL
Local storm report, May 19, 6:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     FLASH FLOOD      2 WNW DELAWARE          40.31N 83.11W
05/19/2020                   DELAWARE           OH   EMERGENCY MNGR

            RESIDENTS EVACUATED FROM APARTMENT COMPLEX ON GRAND
            CIRCUIT BLVD. NO INJURIES REPORTED.

&&

NMCGINNI
Local storm report, May 19, 6:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      4 NNE FAIRFIELD         39.38N 84.52W
05/19/2020                   BUTLER             OH   EMERGENCY MNGR

            WATER RESCUES ONGOING AT A MOBILE HOME PARK NEAR HAMILTON
            MASON ROAD. TIME OF EVENT ESTIMATED.

&&

KC

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

8 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Kenton

When
May 19, 7:00 AM EST to 8:00 AM EST
Where
Kenton County, 0.54 mi W of Kenton to 1.14 mi NW of Kenton
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.870, -84.460

A bridge in Kenton was impassable due to water rushing over the road.

Flash Flood, Campbell

When
May 19, 8:00 AM EST to 8:15 AM EST
Where
Campbell County, 0.73 mi WSW of Newport to 0.89 mi WSW of Newport
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.075, -84.492

State Route 9 was closed due to a landslide near the Wilder/Newport border.

Flood, Mason

When
May 19, 9:00 AM EST to 10:00 AM EST
Where
Mason County, 2.97 mi SSW of Fernleaf to 3.4 mi S of Fernleaf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.610, -83.920

Brandywine Road was closed due to high water.

Flood, Mason

When
May 19, 9:00 AM EST to 10:00 AM EST
Where
Mason County, 3.82 mi SSW of Germantown to 4.29 mi SSW of Germantown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.600, -83.980

Tangletown Road was closed due to high water.

Flood, Mason

When
May 19, 9:00 AM EST to 1:00 PM EST
Where
Mason County, Murphysville to 0.13 mi ESE of Murphysville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.570, -83.870

Fork Lane was closed due to high water.

Flood, Mason

When
May 19, 9:00 AM EST to 10:00 AM EST
Where
Mason County, 1.28 mi WNW of Helena to 1.76 mi NNW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.510, -83.790

Mill Creek Road was closed due to high water.

Flood, Mason

When
May 19, 1:00 PM EST to 2:00 PM EST
Where
Mason County, 2.97 mi SSW of Fernleaf to 3.56 mi S of Fernleaf
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.610, -83.920

Brandywine Road remained closed due to high water.

Flood, Mason

When
May 19, 1:00 PM EST to 2:00 PM EST
Where
Mason County, 3.82 mi SSW of Germantown to 4.36 mi SSW of Germantown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.600, -83.980

Tangletown Road remained closed due to high water.

Flood, Mason

When
May 19, 1:00 PM EST to 2:00 PM EST
Where
Mason County, 1.28 mi WNW of Helena to 1.7 mi NNW of Helena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.510, -83.790

Mill Creek Road remained closed due to high water.

Flood, Campbell

When
May 19, 5:00 PM EST to 6:00 PM EST
Where
Campbell County, 0.22 mi NNW of Oneonta to 0.28 mi SSE of Oneonta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.973, -84.302

State Route 8 near Painter Road and Oneonta Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882780, 891280, 882781, 882782, 882783, 882784, 882785, 882786, 882787, 882788.